BEACON EMR HIPAA Disclaimer Site Map Social Media
BayCare Health System
Community Benefit Financial Assistance Policy Quality Report Card Health Library News Doctor Connect Find Us
Services Hospitals Find A Doctor Classes & Events About Us Careers Contact Us Get E-Newsletter
HealthDay Daily Newsfeed
 Back  Back


May We Help You?
 

Call 1-877-692-2922
Monday-Friday, 8am to 5pm

Persons with hearing and speech disabilities can reach the above number through TDD and other specialized equipment by calling the Florida Relay Service at 711.

Contact Us
Send 
e-mail
Search jobs


Decrease (-) Restore Default Increase (+) Font Size
Print    Email
Print this page     Email to a friend

Certain Allergies Plus Blood Pressure Meds Could Be Bad Mix

People on ACE inhibitors can experience oral allergy syndrome, a rare reaction to some fruits, vegetables

By Brenda Goodman
HealthDay Reporter

FRIDAY, Nov. 8 (HealthDay News) -- Doctors are warning people who take certain drugs for high blood pressure to watch out for a rare but sometimes serious side effect.

Patients who take ACE inhibitors may be more likely to experience oral allergy syndrome. And the drugs may increase the severity of their symptoms.

ACE inhibitors are drugs that end in the suffix "pril," and they include the drugs benazepril (Lotensin), enalapril (Vasotec) and lisinopril (Prinivil). Millions of people take lisinopril. It was among the top five most commonly prescribed medications in the United States in 2011, according to the market research firm IMS Health.

In oral allergy syndrome, the body confuses proteins in some fruits and vegetables for the proteins in irritating pollen grains. People who suffer from allergies to birch, grass, and ragweed pollen seem to be especially susceptible. A bite of cucumber or apple can cause the lips to tingle, itch and sometimes swell.

Symptoms are usually more annoying than dangerous. But add an ACE inhibitor to the mix, and the reaction may become more severe.

In cases presented at the annual meeting of the American College of Allergy, Asthma and Immunology this week in Baltimore, doctors recount how two patients experienced sudden itching and swelling of the lips, tongue and throat after eating fruit.

Both had been taking the drug lisinopril to treat high blood pressure. One woman had been taking the medication for 10 years without a problem before a bite of an apple landed her in the hospital.

"These reactions can be dangerous," said study author Dr. Denisa Ferastraoaru, an allergist at the Montefiore Medical Center, in New York City. "One of our patients received epinephrine in the emergency department," she said.

The problem is thought to be a chemical called bradykinin, produced in the body, that causes blood vessels to expand, lowering blood pressure. It's also known to trigger sudden swelling. Researchers believe bradykinin may prime the body to react to otherwise harmless proteins in fruit.

"There's a subset of people who genetically don't metabolize bradykinin very well, and those are the people who are at higher risk of having that reaction," said Dr. Joseph Diamond, a cardiologist at Long Island Jewish Medical Center, in New Hyde Park, N.Y., who was not involved with the case studies.

Diamond said previous studies have shown that women and African Americans have higher risks for developing an oral allergy while on an ACE inhibitor.

Diamond pointed out, however, that even in higher-risk groups, the strange side effect is uncommon, affecting less than 1 percent of patients who take the drugs.

"It's rare. It falls well within what's considered acceptable safety," he said.

Nonetheless, Diamond said that patients who are taking ACE inhibitors should be aware of the possibility that food could trigger a reaction. And if it happens, they should seek medical attention.

For some patients, allergists may advise switching blood pressure medications and avoiding raw produce to prevent future episodes.

More information

For more on oral allergy syndrome, head to the American College of Allergy, Asthma and Immunology.


SOURCES: Denisa Ferastraoaru, M.D., allergist, Montefiore Medical Center, New York City; Joseph Diamond, M.D., director, nuclear cardiology, Long Island Jewish Medical Center, New Hyde Park, N.Y.; presentation, American College of Allergy, Asthma and Immunology annual meeting, Nov. 7-11, 2013, Baltimore

Copyright © 2013 HealthDay. All rights reserved.


Serving The Tampa Bay Area © Copyright 2014 BayCare Health System